Interleukin-2-induced dermatotoxicity resembling toxic epidermal necrolysis.

Published

Journal Article

Interleukin-2 is a promising new immunotherapeutic antineoplastic agent, but it can cause severe multiorgan toxicity. Although dermatologic toxicity is seen in most patients receiving IL-2 therapy, it is usually manifested as pruritus and an erythematous macular rash, which resolve quickly once infusion is terminated. We have described a patient who was allergic to multiple drugs and who had sloughing of large sheets of epidermis over 75% of body surface area during IL-2 therapy. Clinically, this was indistinguishable from toxic epidermal necrolysis, but the findings on skin biopsy were nonspecific for any dermatitides. The skin healed after cessation of IL-2 infusion, but the rash recurred upon resuming infusion at a lesser dose, indicting IL-2 as the probable causative agent. This unique dermatologic sensitivity to IL-2 suggests that IL-2 could act directly as a promoter in dermatologic disease. Patients with a history of allergic reactions to other unrelated drugs should be monitored carefully for unusual bullous dermatologic changes during IL-2 therapy.

Full Text

Duke Authors

Cited Authors

  • Wiener, JS; Tucker, JA; Walther, PJ

Published Date

  • June 1992

Published In

Volume / Issue

  • 85 / 6

Start / End Page

  • 656 - 659

PubMed ID

  • 1534937

Pubmed Central ID

  • 1534937

International Standard Serial Number (ISSN)

  • 0038-4348

Digital Object Identifier (DOI)

  • 10.1097/00007611-199206000-00020

Language

  • eng

Conference Location

  • United States